Nebraska, 2013

Tornadoes and Hail in Nebraska, May 28, 2013

May 28, 2013 · NWS CYS · 16 events in 3 counties and zones

Late afternoon and early evening thunderstorms over portions of the western Nebraska Panhandle produced large hail, damaging winds, a few tornadoes, and a funnel cloud.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Late afternoon and early evening thunderstorms over portions of the western Nebraska Panhandle produced large hail, damaging winds, a few tornadoes, and a funnel cloud.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 28, 10:21 AM MST, 3 hours 49 minutes earlier.

Area forecast discussion, May 28, 10:21 AM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT TUE MAY 28 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 227 AM MDT TUE MAY 28 2013

GOES WATER VAPOR IMAGERY/RUC UPPER AIR ANALYSIS A MORE PROGRESSIVE
PATTERN. THE TROUGH THAT HAD BEEN STATIONARY ALONG THE WEST COAST
WAS NUDGED EAST INTO THE GREAT BASIN IN RESPONSE TO AN APPROACHING
EASTERN PACIFIC RIDGE. THE RIDGE OVER THE GREAT PLAINS WAS SITUATED
OVER THE MISSISSIPPI VALLEY. LATE DAY CONVECTION DEVELOPED YESTERDAY
AS A SHORTWAVE INTERACTED WITH THE HIGH PLAINS DRYLINE. SIMILAR TO
THE PAST FEW DAYS...CONVECTION EVOLVED INTO AN MCS OVER THE CENTRAL
PLAINS AND MOVED EAST THROUGH THE MISSOURI VALLEY. THE REGIONAL
SURFACE ANALYSIS DEPICTED A WAVY STATIONARY FRONT FROM IOWA THROUGH
KANSAS THEN NORTH ALONG THE FRONT RANGE INTO SOUTHERN WYOMING.
SOMEWHAT DRIER AIR INFILTRATED THE WESTERN PANHANDLE WITH THE PASSAGE
OF THE SHORTWAVE. DEW POINTS THERE WERE 10 DEGREES COOLER COMPARED
TO 24 HOURS AGO. AMBIENT TEMPERATURES WERE ALSO ABOUT 10 DEGREES
COOLER WITH 40S PREVALENT.

THERE IS A GOOD CONSENSUS WITH THE 00Z SHORT RANGE MODELS AMPLIFYING
THE LONG WAVE UPPER LEVEL PATTERN DURING THE NEXT 24 TO 36 HOURS. THE
GREAT BASIN TROUGH DEEPENS AS IT TRANSITS THE CONTINENTAL DIVIDE
TONIGHT AND WEDNESDAY. SHORTWAVE ENERGY WILL LIFT NORTHEAST ACROSS
THE REGION AS THE TROUGH AXIS NEARS THE FRONT RANGE WEDNESDAY. A
CLOSED LOW DEVELOPS OVER WESTERN WYOMING EARLY WEDNESDAY AND BROADENS
WEDNESDAY NIGHT OVER NORTHERN WYOMING AND SOUTHEAST MONTANA. THE
FLOW ALOFT VEERS FROM SOUTHWESTERLY TO WESTERLY BY THE END OF THE
SHORT TERM.

SURFACE LOW OVER EASTERN COLORADO WILL DEEPEN TODAY IN RESPONSE TO
THE APPROACHING UPPER LEVEL TROUGH. THIS WILL INCREASE THE UPSLOPE
LOW LEVEL SOUTHEASTERLY FLOW EAST OF THE FRONT RANGE WITH ADVECTION
OF 50+ DEGREE DEW POINT AIRMASS. THE NAM AND SREF DEPICT A CORRIDOR
OF MODERATE INSTABILITY /MLCAPES 1500-2000 J/KG AND LI/S TO -6C/
WITH 30-40 KT OF DEEP LAYER SHEAR EAST OF THE LARAMIE RANGE INTO THE
NEBRASKA PANHANDLE. THE STORM PREDICTION CENTER HAS THIS AREA
HIGHLIGHTED BY A SLIGHT RISK OF SEVERE TSTORMS WITH DAMAGING WINDS
AND LARGE HAIL THE PRIMARY THREATS. A FEW WEAK TORNADOES WILL BE
POSSIBLE AS WELL. CONVECTION SHOULD DEVELOP ALONG AND WEST OF THE
LARAMIE RANGE EARLY THIS AFTERNOON AND INTENSIFY AS THEY MOVE EAST
ONTO THE HIGH PLAINS LATER THIS AFTERNOON. THE SEVERE WEATHER THREAT
WILL END AFTER MID EVENING IN THE EAST WITH LOSS OF DAYTIME HEATING.

SHOWERS AND ISOLATED TSTORMS WILL LINGER TONIGHT AND WEDNESDAY AS
THE UPPER LEVEL TROUGH AXIS SWINGS NORTHEAST ACROSS THE FRONT RANGE
AND HIGH PLAINS. THE MODELS INDICATE THAT THE AXIS OF INSTABILITY
WILL SHIFT EAST INTO THE CENTRAL PLAINS...WITH THE SEVERE WEATHER
THREAT EAST OF OUR PANHANDLE COUNTIES. SHOWER CHANCES TAPER OFF
FROM SOUTHWEST TO NORTHEAST WITH THE PASSAGE OF THE UPPER TROUGH
WEDNESDAY NIGHT.

700MB TEMPERATURES THIS AFTERNOON PEAK BETWEEN 7 AND 9C...YIELDING
HIGHS IN THE 70S TO AROUND 80 LOWER ELEVATIONS...WITH 50S AND 60S
FOR THE HIGH COUNTRY. EXPECT ANOTHER MILD NIGHT WITH LOWS IN THE
40S AND 50S OUTSIDE THE MOUNTAINS. A PACIFIC FRONT WILL MOVE EAST
ACROSS THE CWFA EARLY WEDNESDAY. 700MB TEMPERATURES WILL BE 3 TO
5C COOLER WEDNESDAY AFTERNOON. HIGHS WILL RANGE FROM THE 60S TO
LOWER 70S LOWER ELEVATIONS...TO THE 40S AND 50S HIGH COUNTRY.
LOWS WEDNESDAY NIGHT WILL BE IN THE 40S WITH 30S FOR THE MOUNTAINS.
THE SNOW LEVEL WILL DROP TO AROUND 9000 FT WEDNESDAY NIGHT...WITH
LIGHT ACCUMULATIONS FROM SNOW SHOWERS.

.LONG TERM...(THURSDAY THROUGH MONDAY)
ISSUED AT 227 AM MDT TUE MAY 28 2013

UPPER LEVEL TROUGH WILL BE THE MAIN WEATHER MAKER THROUGH SATURDAY
WITH TEMPERATURES A BIT BELOW NORMAL WITH CHANCES FOR SHOWERS AND
A FEW THUNDERSTORMS. CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
LARGELY HINGE ON PLACEMENT OF SHORTWAVE ENERGY ROTATING THROUGH
WEST TO NORTHWEST FLOW. TIMING AND PLACEMENT OF THESE FEATURES
WILL BE TOUGH TO NAIL DOWN OVER THE NEXT SEVERAL DAYS...BUT AT
THIS TIME IT LOOKS LIKE NORTHERN PORTIONS OF THE FORECAST AREA
WILL SEE THE HIGHEST CHANCES FOR MEASURABLE PRECIPITATION.
GENERALLY EXPECTING SHOWERS WITH ISOLATED GARDEN VARIETY
THUNDERSTORMS WITH WEAK INSTABILITY AND LITTLE CAPE TO WORK WITH.
HIGHS WILL MAINLY BE IN THE 60S THURSDAY THROUGH SATURDAY.

UPPER LEVEL TROUGH SHOULD PUSH EAST OF THE AREA BY SUNDAY WITH
RIDGING ACROSS THE WESTERN CONUS. THIS MEANS A RETURN OF WARMER
TEMPERATURES...ALONG WITH DRY CONDITIONS AND MINIMAL CLOUDS COVER.
HIGHS SHOULD PUSH INTO THE 70S ACROSS MOST OF THE AREA SUNDAY.
HOWEVER BY MONDAY...MAY BE BACK INTO THE 80S OVER THE NEBRASKA
PANHANDLE AND PORTIONS OF SOUTHEAST WYOMING.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1121 AM MDT TUE MAY 28 2013

MAINLY VFR OVER THE TERMINALS TODAY AND TONIGHT OUTSIDE OF WIDELY
SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...INITIALLY OVER
THE MOUNTAINS AND THEN THE LOWER ELEVATIONS AND PLAINS BY LATE IN
THE AFTERNOON. BRIEF MVFR/IFR CIGS AND VSBYS POSSIBLE IN THE STORMS
ALONG WITH GUSTY WINDS.  SOME LOW CLOUDS POSSIBLE AGAIN LATER
TONIGHT OVER THE PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 227 AM MDT TUE MAY 28 2013

CHANCES FOR MORE WIDESPREAD RAINFALL WILL INCREASE DURING THE NEXT
24 TO 48 HOURS AS A UPPER LEVEL TROUGH OF LOW PRESSURE MOVES ACROSS
THE CENTRAL ROCKIES AND ADJACENT PLAINS. FUELS IN GREEN UP STAGE...
COOLER TEMPERATURES AND HIGHER RELATIVE HUMIDITIES WILL RESULT IN
LOW FIRE WEATHER CONCERNS THROUGH THE END OF THE WEEK. WARMER AND
DRIER CONDITIONS WILL RETURN EARLY NEXT WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...JAMSKI
LONG TERM...LIEBL
AVIATION...LIEBL
FIRE WEATHER...JAMSKI
Hazardous weather outlook, May 28, 2:00 PM MST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT TUE MAY 28 2013

WYZ101>119-291730-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON
TODAY. A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING ACROSS THE EASTERN PLAINS OF WYOMING. LARGE
HAIL...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS ARE THE MAIN
THREATS FROM THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE
WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
MID EVENING EAST OF THE LARAMIE RANGE DUE TO THE POSSIBILITY OF
SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-291730-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
300 PM MDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL MOVE EAST OF THE LARAMIE RANGE
DURING THE MID TO LATE AFTERNOON. SOME OF THE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. ISOLATED TORNADOES WILL
ALSO BE POSSIBLE. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL
10 PM MDT LATE THIS EVENING. THE THUNDERSTORMS WILL DIMINISH AND
MOVE EAST OF THE REGION LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIDELY SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE
FORECAST WEDNESDAY AND THURSDAY. THE PROBABILITY OF SEVERE
WEATHER WILL BE LOW...ALTHOUGH A FEW STRONGER STORMS ARE POSSIBLE
WEDNESDAY EVENING ACROSS WESTERN NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FROM MID AFTERNOON THROUGH
MID EVENING DUE TO THE POSSIBILITY OF SEVERE THUNDERSTORMS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Special weather statement, May 28, 1:15 PM MST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
215 PM MDT TUE MAY 28 2013

NEZ019-096-282115-
SCOTTS BLUFF NE-SOUTH SIOUX NE-
215 PM MDT TUE MAY 28 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SIOUX AND NORTHWESTERN
SCOTTS BLUFF COUNTIES UNTIL 315 PM MDT...

AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MORRILL...OR 15 MILES EAST OF TORRINGTON...
MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
RURAL SOUTHERN SIOUX COUNTY THROUGH 315 PM MDT
RURAL CENTRAL SIOUX COUNTY THROUGH 315 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4242 10401 4234 10346 4196 10386 4200 10400
TIME...MOT...LOC 2015Z 197DEG 22KT 4202 10390

RUBIN

The radar

The Cheyenne radar (KCYS), 131 km away, was scanning. The volume nearest the first event began at 21:09 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 tornado, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Sioux

When
May 28, 2:10 PM MST to 2:15 PM MST
Where
Sioux County, 7.48 mi ENE of Porter
Reported by
Law Enforcement
Coordinates
42.060, -103.810

A funnel cloud was reported eight miles north of Mitchell.

Tornado, Sioux

When
May 28, 2:23 PM MST to 2:38 PM MST
Where
Sioux County, 11.8 mi ENE of Porter to 17.57 mi E of Porter
Rating
EF0
Path length
6.31 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
42.080, -103.730

A weak tornado touched down in open country 10 miles north-northeast of Mitchell. The tornado moved east-southeast. It lifted briefly before crossing State Highway 71 and lowered east of the highway. The tornado dissipated about four miles north of Lake Alice. No damage was reported.

Tornado, Box Butte

When
May 28, 3:05 PM MST to 3:10 PM MST
Where
Box Butte County, 21.19 mi SW of Nonpareil to 20.67 mi SSW of Nonpareil
Rating
EF0
Path length
2.16 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
42.130, -103.420

The supercell thunderstorm that spawned the EF0 tornado in southern Sioux County moved east into southwest Box Butte County. Another EF0 tornado developed about 14 miles northeast of Lake Alice and touched down a few times in open country before dissipating. No damage was reported.

Hail, Cheyenne

When
May 28, 4:15 PM MST to 4:20 PM MST
Where
Cheyenne County, 3 mi W of Lorenzo
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.050, -103.108

Marble to quarter size hail was reported three miles west of Lorenzo.

Hail, Cheyenne

When
May 28, 4:30 PM MST to 4:50 PM MST
Where
Cheyenne County, 3 mi NW of Lorenzo
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.081, -103.091

Pea to quarter size hail covered the ground three miles northwest of Lorenzo.

Hail, Cheyenne

When
May 28, 4:59 PM MST to 5:04 PM MST
Where
Cheyenne County, 2 mi S of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.121, -102.980

Pea to quarter size hail was reported two miles south of Sidney.

Hail, Cheyenne

When
May 28, 5:05 PM MST to 5:07 PM MST
Where
Cheyenne County, 1 mi W of Sidney
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.999

Quarter size hail was reported one mile west of Sidney.

Hail, Cheyenne

When
May 28, 5:07 PM MST to 5:12 PM MST
Where
Cheyenne County, Sidney
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.150, -102.980

Quarter size hail was reported in Sidney.

Hail, Cheyenne

When
May 28, 5:13 PM MST to 5:18 PM MST
Where
Cheyenne County, 3.79 mi SSE of Brownson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -103.090

Golf ball size hail was reported six miles west of Sidney.

Hail, Cheyenne

When
May 28, 5:15 PM MST to 5:18 PM MST
Where
Cheyenne County, 2.95 mi ESE of Sidney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.130, -102.930

Penny to golf ball size hail was reported two miles east of Sidney.

Hail, Cheyenne

When
May 28, 5:20 PM MST to 5:30 PM MST
Where
Cheyenne County, 3 mi ENE of Brownson
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
41.197, -103.067

Marble to quarter size hail was reported three miles east-northeast of Brownson.

Hail, Cheyenne

When
May 28, 5:20 PM MST to 5:45 PM MST
Where
Cheyenne County, 2.95 mi WNW of Colton
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
41.170, -102.920

Penny to golf ball size hail was reported four miles northeast of Sidney.

Hail, Cheyenne

When
May 28, 5:24 PM MST to 5:27 PM MST
Where
Cheyenne County, 4.86 mi N of Colton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.220, -102.860

Nickel to quarter size hail was reported eight miles northeast of Sidney.

Hail, Cheyenne

When
May 28, 5:30 PM MST to 5:40 PM MST
Where
Cheyenne County, 2 mi WNW of Sidney
Measured
1.25 in hail
Reported by
SHAVE Project
Coordinates
41.161, -103.016

Penny to half dollar size hail was reported two miles west-northwest of Sidney.

Thunderstorm Wind, Cheyenne

When
May 28, 6:40 PM MST
Where
Cheyenne County, Gurley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.320, -102.980

Wind gusts were estimated at 50 to 60 mph in Gurley.

Thunderstorm Wind, Cheyenne

When
May 28, 6:57 PM MST
Where
Cheyenne County, 2 mi S of Sidney
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.121, -102.980

Wind gusts were estimated at 50 to 60 mph two miles south of Sidney.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444639, 444650, 444664, 444697, 444698, 444687, 444688, 444690, 444691, 444694, 444707, 444712, 444695, 444722, 444723, 444724.